Alert archive / Massachusetts / Flash Flood Warnings in 2013
Flash Flood Warning 42, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Aug 9, 2013, 12:33 PM EDT for 4 counties in Massachusetts; Cheshire County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 12:33 PM EDT (16:33 UTC)
- Expired
- Aug 9, 2013, 3:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA, Cheshire County, NH
The radar
The Boston radar (KBOX), 108 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WGUS51 KBOX 091633
FFWBOX
MAC011-013-015-027-NHC005-091930-
/O.NEW.KBOX.FF.W.0042.130809T1633Z-130809T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1233 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...
FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
EXTREME SOUTHERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...
* UNTIL 330 PM EDT
* AT 1226 PM EDT...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA OF
NORTHWESTERN AND CENTRAL MASSACHUSETTS. 1 TO 3 INCHES OF RAIN HAVE
ALREADY FALLEN IN THESE AREAS AND AN ADDITIONAL 1 TO 2 INCHES IS
LIKELY THROUGH 330 PM. AS A RESULT...FLASH FLOODING IS LIKELY ON
SOME SMALL STREAMS AND IN URBAN AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WORCESTER...FITCHBURG...AMHERST...NORTHAMPTON...GREENFIELD...
ORANGE...DEERFIELD...GARDNER...SOUTH HADLEY...EASTHAMPTON...
BELCHERTOWN...PALMER...ATHOL...MONTAGUE...MONSON...AND STURBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES. AVOID STREAMS AND CREEKS. PLEASE REPORT
FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO
SAFELY.
&&
LAT...LON 4274 7290 4271 7192 4252 7184 4226 7178
4203 7178 4204 7234 4228 7232 4229 7299
$$
FIELD3 follow-up statements
293
WGUS71 KBOX 091739
FFSBOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
139 PM EDT FRI AUG 9 2013
MAC011-013-015-027-NHC005-091930-
/O.CON.KBOX.FF.W.0042.000000T0000Z-130809T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPDEN MA-HAMPSHIRE MA-FRANKLIN MA-WORCESTER MA-CHESHIRE NH-
139 PM EDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
SOUTHEASTERN HAMPDEN...SOUTHEASTERN HAMPSHIRE...EASTERN FRANKLIN...
WORCESTER AND EXTREME SOUTHERN CHESHIRE COUNTIES...
AT 133 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS EASTERN FRANKLIN COUNTY
MUCH OF WORCESTER COUNTY. THE FLASH FLOOD WARNING IS NO LONGER IN
EFFECT FOR WESTERN FRANKLIN COUNTY WHERE SHOWERS HAD BECOME MUCH
MORE WIDELY SCATTERED.
ONE TO 3 INCHES OF RAIN HAVE FALLEN IN THE WARNING AREA. AN
ADDITIONAL 1 TO 2 INCHES ARE LIKELY THROUGH 330 PM. THIS MAY CAUSE
FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS IN URBAN
AREAS. THERE HAVE BEEN NUMEROUS REPORTS OF CARS STRANDED IN FLOOD
WATERS IN HAMPDEN COUNTY MASSACHUSETTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES. AVOID STREAMS AND CREEKS. PLEASE REPORT
FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO
SAFELY.
&&
LAT...LON 4273 7256 4271 7192 4252 7184 4226 7178
4203 7178 4204 7234 4228 7231 4229 7255
4246 7243
$$
FIELD016
WGUS71 KBOX 091842
FFSBOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT FRI AUG 9 2013
MAC011-013-015-027-NHC005-091930-
/O.CON.KBOX.FF.W.0042.000000T0000Z-130809T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPDEN MA-HAMPSHIRE MA-FRANKLIN MA-WORCESTER MA-CHESHIRE NH-
242 PM EDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
SOUTHEASTERN HAMPDEN...SOUTHEASTERN HAMPSHIRE...EASTERN FRANKLIN...
WORCESTER AND EXTREME SOUTHERN CHESHIRE COUNTIES...
AT 240 PM EDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNING AREA. AROUND 2 TO 3 INCHES
OF RAIN HAVE FALLEN. FLASH FLOODING IS OCCURRING OR WILL BE
OCCURRING SHORTLY.
ADDITIONAL RAINFALL AMOUNTS OF AND INCH ARE POSSIBLE IN THE WARNED
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4273 7256 4271 7192 4252 7184 4226 7178
4203 7178 4204 7234 4228 7231 4229 7255
4246 7243
$$
DUNTEN470
WGUS71 KBOX 091922
FFSBOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT FRI AUG 9 2013
MAC011-013-015-027-NHC005-091930-
/O.EXP.KBOX.FF.W.0042.000000T0000Z-130809T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPDEN MA-HAMPSHIRE MA-FRANKLIN MA-WORCESTER MA-CHESHIRE NH-
322 PM EDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HAMPDEN...SOUTHEASTERN
HAMPSHIRE...EASTERN FRANKLIN...WORCESTER AND EXTREME SOUTHERN
CHESHIRE COUNTIES WILL EXPIRE AT 330 PM EDT...
THE HEAVY RAIN THAT WAS OVER THE REGION HAS SLOWLY ENDED. WATER IS
SLOWLY RECEDING AT THIS TIME HOWEVER PLEASE USE CAUTION IF DRIVING
OVER FLOODED ROADS. REMEMBER TO TURN AROUND DONT DROWN.
LAT...LON 4273 7256 4271 7192 4252 7184 4226 7178
4203 7178 4204 7234 4228 7231 4229 7255
4246 7243
$$
DUNTENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:28 AM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 9, 10:28 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1028 AM EDT FRI AUG 9 2013
.SYNOPSIS...
PERIODS OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXPECTED TODAY.
WET WEATHER WILL PUSH OFFSHORE AS A COLD FRONT SWEEPS ACROSS THE
REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO SOUTHERN NEW ENGLAND
THIS WEEKEND WITH DRY AND PLEASANT CONDITIONS WITH SEASONABLE
TEMPERATURES. ANOTHER COLD FRONT MAY BRING A FEW SHOWERS AND
THUNDERSTORMS TO THE REGION TUESDAY AND TUESDAY NIGHT...BUT A
WASHOUT IS NOT EXPECTED. DRY WEATHER RETURNS FOR WEDNESDAY AND
THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM UPDATE...
BROAD DEEP-LAYER ASCENT OF THE WARM-MOIST CONVEYOR BELT WITH
TROPICAL CHARACTERISTICS IS PRESENTLY ONGOING ACROSS NEW ENGLAND
AHEAD OF AN APPROACHING COLD FRONT CURRENTLY SITUATED ACROSS THE
EASTERN GREAT LAKES REGION.
AS A RESULT...WIDESPREAD RAIN IS ENVELOPING THE REGION WITH
EMBEDDED HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS. ONE-HOUR
RAINFALL AMOUNTS HAVE BEEN AROUND A QUARTER TO A HALF AN
INCH...BUT FURTHER SOUTH AND WEST RAINFALL AMOUNTS AROUND AND
EXCEEDING 1 INCH HAVE BEEN OBSERVED LIKELY WHERE LOW-LEVEL
CONVERGENCE BENEATH DEEP-LAYER LIFT IS MAXIMIZED.
ALSO SEEING THE BEGINNING ENHANCEMENT OF SOUTHWESTERLY FLOW AHEAD
OF THE APPROACHING COLD FRONT. DRAG DOWN OF MOMENTUM TO THE
SURFACE VIA RAIN PROCESSES IS YIELDING GUSTY WINDS ESPECIALLY
ALONG THE SOUTH COAST OF NEW ENGLAND.
EXPECTATIONS THIS AFTERNOON...
1.) FLOODING
FLASH FLOOD WATCH EXPANDED TO INCORPORATE NORTHERN CONNECTICUT AND
THE WORCESTER MASSACHUSETTS MUNICIPALITY. MAY NEED TO EXPAND
FURTHER SOUTH AND EAST LATER TODAY...AND OUT LATER IN TIME.
BROADLY...EXPECTING ENHANCEMENT OF LOW-LEVEL SOUTHWESTERLY WINDS
AHEAD OF THE APPROACHING THE COLD FRONT. THIS SHOULD FUEL
CONTINUED WIDESPREAD RAIN...WITH EMBEDDED HEAVIER SHOWERS AND
THUNDERSTORMS WHERE LOW-LEVEL CONVERGENCE IS MAXIMIZED. ONE-HOUR
RAINFALL RATES UP TO AROUND 1 INCH ANTICIPATED.
MONITORING THE SOUTHERN PERIPHERY OF THE RAIN SHIELD SOUTH AND
WEST ALONG WITH VISIBLE SATELLITE. WITH CLOUD BREAKS...EXPECT
BOUNDARY LAYER DESTABILIZATION AND THIS MAY YIELD STRONG TO
SEVERE THUNDERSTORMS THIS AFTERNOON TOWARDS EVENING WHICH MAY
PRODUCE ONE-HOUR RAINFALL RATES WELL IN EXCESS OF 1 INCH AN HOUR.
NO CERTAINTY ON WHERE EXACTLY THE GREATEST THREATS WILL
MATERIALIZE...OTHER THAN THE FACT THAT THE TIMING OF FLOODING
THREATS WILL CENTER AROUND NOW INTO THIS EVENING...INCORPORATING
THE AFTERNOON COMMUTE.
2.) SEVERE WEATHER
THE KEY TO THE INTENSITY OF SEVERE WEATHER IS SUBSEQUENT TO
WHETHER THE CLOUDS WILL BREAK ACROSS SOUTHERN NEW ENGLAND ALLOWING
FOR DAYTIME HEATING AND BOUNDARY LAYER DESTABILIZATION. THIS COULD
BE POSSIBLE INTO CONNECTICUT AND MAYBE RHODE ISLAND LATER BY THIS
AFTERNOON INTO EVENING.
CONSIDERING NOTABLE TURNING OF THE ATMOSPHERIC WIND PROFILE WITHIN
THE LOW-LEVELS AND STRONG EFFECTIVE SHEAR UP TO AROUND 35 KTS...
ALONG WITH INSTABILITY VALUES /MLCAPE/ POTENTIALLY RISING TO
AROUND 1000 J/KG...ECHO THE SPC CONVECTIVE OUTLOOK FOR POTENTIAL
STRONG TO DAMAGING WINDS ALONG WITH THE POSSIBILITY OF A BRIEF
TORNADO. WITH MARGINAL MID-LEVEL LAPSE RATES AND THIN CAPE
PROFILES...NOT ANTICIPATING LONG-LIVED STORMS.
FEEL THE ENHANCEMENT OF WINDS ALOFT COUPLED WITH DRAGGING OF
MOMENTUM TO THE SURFACE FURTHER HEIGHTENS THE THREAT OF STRONG TO
DAMAGING WINDS WITH ANY STORMS AND HEAVY RAIN CORES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
TONIGHT...
EXPECT COLD FRONT TO WORK OFF THE COAST AS UPPER LEVEL SYSTEM
ROTATES ACROSS HUDSON BAY. GOOD W-NW FLOW WILL WORK IN BEHIND THE
FRONT...BRINGING COOLER AND DRIER AIR TO THE REGION. LEFTOVER
SHOWERS AND A THUNDERSTORM OR TWO MAY LINGER ALONG THE S
COAST...CAPE COD AND THE ISLANDS INTO THE EARLY MORNING HOURS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
BIG PICTURE/PREFERENCES...
SUBTROPICAL RIDGE HOLDS ACROSS THE SOUTHERN USA AND BUILDS OVER
THE ROCKIES INTO WESTERN CANADA. CLOSED UPPER LOW RIDES THROUGH
EASTERN CANADA. A SHORTWAVE DRIVES SOUTH FROM THE CANADIAN ARCTIC
AND GRABS THE OTHER LOW...FORMING A CLOSED CIRCULATION THAT
ROTATES AROUND NORTHERN QUEBEC. THE RIDGE WEST/TROUGH EAST PATTERN
MAINTAINS THROUGH MOST OF NEXT WEEK.
THE ECMWF DIGS A LITTLE DEEPER AND FARTHER SOUTH WITH THE SECOND
SHORTWAVE THAN DOES THE GFS. IT IS ALSO A LITTLE SLOWER WITH THE
PASSAGE OF ITS ASSOCIATED SURFACE COLD FRONT TUESDAY/TUESDAY NIGHT.
THERMAL FIELDS ALOFT ARE A COUPLE OF DEGREES COOLER ON THE ECMWF VS
THE GFS THIS WEEKEND...AND EVEN A LITTLE MORE COOLER MID TO LATE
WEEK NEXT WEEK.
OUR MAIN PREFERENCE WAS HPC/WPC GRIDS WHERE AVAILABLE...A BLEND OF
ECMWF/GFS GRIDS OTHERWISE.
THE DAILIES...
SATURDAY THROUGH MONDAY...
AS THE CLOSED LOW PASSES TO OUR NORTH ACROSS CANADA...IT DRIVES A
COLD FRONT OFFSHORE EARLY SATURDAY. BY SUNRISE WE EXPECT THIS TO
BE MOVING OFFSHORE BUT COULD STILL BE CLOSE ENOUGH FOR A LINGERING
SHOWER OR TSTM ON THE CAPE AND ISLANDS. OTHERWISE THE TREND FOR
SATURDAY WILL BE CLEARING WITH DECREASING DEWPOINTS. MOS WAS A TAD
LIGHT ON POST FRONTAL WINDS...LAPSE RATES SHOW MIXING REACHING UP
INTO 20 KNOT NORTHWESTERLIES AND 25 KNOTS WOULD NOT BE A
SURPRISE. WE ADJUSTED GUST VALUES ACCORDINGLY.
HIGH PRESSURE FROM THE MIDWEST BUILDS IN FOR SUNDAY AND MONDAY.
EXPECT DRY WEATHER. MOISTURE FIELDS DO SUGGEST SOME CLOUDS PART OF
THE TIME BUT NO PRECIPITATION. THE GFS SHOWS MIXING REACHING TO 850
MB EACH DAY...BUT THE MODEL TENDS TO UNDERFORECAST THE ACTUAL DEPTH.
THE NAM MIXES TO 825 MB SATURDAY AND 850 MB SUNDAY. WE ASSUMED
MIXING TO 800 MB INLAND WHERE TEMPS ARE 8C SAT AND SUN...AND 10C
MONDAY. SO MAX TEMPS SHOULD REACH THE LOW TO MID 80S INLAND. LIGHT
FLOW WILL ALLOW SEABREEZES TO DEVELOP SUNDAY. NOT SURE ABOUT MONDAY.
TUESDAY...
THE SHORTWAVE FROM THE FAR NORTH SWINGS EAST ACROSS CANADA ON
TUESDAY. THE GFS HAS THIS BRINGING A SURFACE COLD FRONT THROUGH
NEW ENGLAND TUESDAY AFTERNOON/EVENING. THE ECMWF...BEING DEEPER
ALOFT...IS ALSO SLOWER BRINGING THE COLD FRONT ACROSS NEW ENGLAND
WITH TIMING MORE LIKE TUESDAY NIGHT. EITHER WAY...THE FRONT HAS
UPPER SUPPORT FROM THE RIGHT ENTRANCE REGION OF A 95 KNOT JET.
PRECIP WATER VALUES JUMP BACK TO AROUND 1.5 INCHES. PUT IT
TOGETHER...EXPECT A CHANCE OF SHOWERS WITH THE FROPA.
WEDNESDAY-THURSDAY...
HIGH PRESSURE BUILDS OVER THE REGION WITH A RETURN TO DRY AIR AND
NO PRECIP. THE UPPER TROUGH WILL MEAN COOLER TEMPS ALOFT...THE
ECMWF HAS 850 TEMPS 10C WEDNESDAY AND 7C THURSDAY. SEASONABLE TO
SEASONABLY COOL TEMPS WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE
50S...POSSIBLY A FEW HIGH 40S.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW /THROUGH TONIGHT/...MODERATE CONFIDENCE.
15Z UPDATE...
MVFR-IFR CIGS PREVAILING WITH TEMPO MVFR-IFR VSBYS AT TIME LIKELY
WITH +RA. TRENDS WILL BE TROUBLESOME AND THE TAFS AT TIMES WILL
NOT BE PREVAILING CORRECTLY AS IT IS TEDIOUS TO TIME 1-2SM +RA BR.
OTHERWISE MAY SEE SOME CLEARING OVER FAR SOUTHERN NEW ENGLAND AS
BROKEN CLOUD DECKS SLOWLY MOVE NORTH AND EAST OUT OF THE DELMARVA
PENINSULA REGION LATE. DIFFICULT TO PIN DOWN POTENTIAL TSRA. IF
WE SEE SOME SUN THERE A GOOD CHANCE...HAVE BETTER CONFIDENCE OVER
N CT AND MAY NEED TO EXPAND INTO RI. WITH ANY TSRA...THERE IS A
THREAT OF STRONG TO DAMAGING WINDS.
SOUTHWEST WINDS BECOMING BLUSTERY INTO AFTERNOON. GUSTS 20-25 KTS
THE GREATEST OF WHICH WILL BE ALONG THE SOUTH-COAST INCLUDING THE
CAPE AND ISLANDS.
WILL SEE A GRADUAL CLEARING TREND NORTHWEST TO SOUTHEAST AS A COLD
FRONT SWEEPS ACROSS THE TERMINALS INTO SATURDAY MORNING. MVFR
CONDITIONS LINGER.
KBOS TERMINAL...MODERATE CONFIDENCE IN TAF
KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. HAVE A MENTION OF VCTS
FOR THE AFTERNOON INTO EVENING PERIOD.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...LINGERING MVFR VSBYS CAPE AND ISLANDS AT SUNRISE. MOST
AREAS SHOULD BE VFR AND THE TREND IN ANY CASE WILL BE IN THAT
DIRECTION. NORTHWEST WINDS WILL BECOME GUSTY WITH 20-KNOTS EXPECTED
AND 25 KNOTS NOT OUT OF THE QUESTION. THE STRONGER GUSTS WILL BE
MAINLY AFTERNOON AND THEN DIMINISH IN THE EVENING.
SUNDAY-MONDAY...VFR WITH LIGHT WINDS. SEA BREEZES ALONG THE COAST
WITH DAYTIME WIND SHIFTS TO SOUTHEAST AT BOSTON AND POSSIBLY
PROVIDENCE. PATCHY LOW VSBYS IN EARLY MORNING FOG EACH DAY.
TUESDAY...COLD FRONT MOVES THROUGH DURING AFTERNOON OR EARLY NIGHT.
THIS MAY BRING SCATTERED SHOWERS/TSTMS WITH BRIEFLY LOWER CIGS AND
VSBYS. OTHERWISE VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
OVERVIEW /THROUGH TONIGHT/...MODERATE CONFIDENCE.
EXPECT SW WINDS TO INCREASE...GUSTING UP TO 25-30 KT OVER THE OPEN
WATERS INTO THIS EVENING. SEAS WILL BUILD UP TO 5-8 FT...HIGHEST
ON THE SOUTHERN OUTER WATERS. WILL WILL DIMINISH TONIGHT AS THEY
SHIFT TO W-NW BEHIND THE COLD FRONT BUT SEAS AOA 5 FT WILL LINGER.
PATCHY FOG AND SHOWERS/TSTMS WILL CAUSE REDUCED VSBYS AT TIMES.
MAY SEE SQUALLY CONDITIONS IN ANY TSTMS.
OUTLOOK...SATURDAY THROUGH TUESDAY...MODERATE CONFIDENCE.
SATURDAY...LINGERING ROUGH SEAS ON THE SOUTHERN OUTER WATERS DURING
THE MORNING...BUT SEAS WILL DIMINISH IN THE AFTERNOON. NORTHWEST
WINDS GUSTING AROUND 20 KNOTS IN THE AFTERNOON ESPECIALLY AROUND
MASSACHUSETTS BAY.
SUNDAY AND MONDAY...WINDS AND SEAS SHOULD BE BELOW SMALL CRAFT
LEVELS.
TUESDAY...A COLD FRONT APPROACHES NEW ENGLAND AND MAY BRING A SHOWER
OR TSTM TO THE WATERS IN THE AFTERNOON. SOUTHWEST WINDS PICK UP A
LITTLE BUT SHOULD STAY BELOW 25 KNOTS. SEAS REMAIN BELOW 5 FEET.
&&
.HYDROLOGY...
VERY WARM AND HUMID AIRMASS IN PLACE ALONG WITH INCREASING PWATS...
2 TO 2.5 INCHES BY THIS AFTERNOON...WILL CAUSE LOCALLY HEAVY RAINFALL.
RAINFALL AMOUNTS WILL AVERAGE FROM 1 TO 3 INCHES...WITH LOCALIZED
AMOUNTS UP TO 4 INCHES OR MORE. THE FRONT MAY SLOW FOR A TIME OVER
S NH/N MA DURING THE DAY BEFORE A SHORT WAVE MOVES ACROSS...
PUSHING IT ALONG LATER TODAY AND TONIGHT. THOSE AREAS THAT ARE
PRONE TO QUICKLY RISING SMALL STREAMS AS WELL AS URBAN AND POOR
DRAINAGE FLOODING WILL BE SUSCEPTIBLE ESPECIALLY IF ANY RAIN SLOWS
AND TRAINS OVER THE SAME AREAS.
FLASH FLOOD WATCH CONTINUES FOR SOUTHERN NEW HAMPSHIRE...WESTERN
AND CENTRAL MASSACHUSETTS...AND NORTHERN CONNECTICUT.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MAZ002>005-
008>012-026.
NH...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NHZ011-012-
015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY FOR ANZ232>234.
SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM EDT
THIS EVENING FOR ANZ231-251.
SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 6 AM EDT
SATURDAY FOR ANZ235-237.
SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EDT
SATURDAY FOR ANZ250.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR ANZ254-255.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR ANZ256.
&&
SYNOPSIS...WTB/EVT
NEAR TERM...SIPPRELL
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/EVT
MARINE...WTB/EVT
HYDROLOGY...EVT/SIPPRELLHazardous weather outlook, Aug 9, 8:36 AM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 836 AM EDT FRI AUG 9 2013 CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-101245- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 836 AM EDT FRI AUG 9 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... WESTERN AND CENTRAL MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ006-007-013>021-RIZ001>007-101245- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN NORFOLK MA- SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA- NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI- 836 AM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...AND ALL OF RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. A FEW LOCALLY HEAVY DOWNPOURS COULD PRODUCE FLOODING IN URBAN AND POOR DRAINAGE AREAS. SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS WITH A VERY LOW PROBABILITY OF STORMS PRODUCING A BRIEF TORNADO SPIN-UP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ022>024-RIZ008-101245- BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI- 836 AM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. SOME THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS. THERE IS A LOW PROBABILITY OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORMS WITH A VERY LOW PROBABILITY OF STORMS PRODUCING A BRIEF TORNADO SPIN-UP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-101245- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 836 AM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL PRODUCE POOR VISIBILITY WITH LOCALLY HEAVY DOWNPOURS. THERE IS A LOW PROBABILITY FOR THUNDERSTORMS TO CONTAIN GALE FORCE WIND GUSTS IN ADDITION TO HEAVY RAIN AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Aug 9, 8:15 AM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
815 AM EDT FRI AUG 9 2013
CTZ004-RIZ001>003-006-091300-
WINDHAM CT-WASHINGTON RI-WESTERN KENT RI-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-
815 AM EDT FRI AUG 9 2013
AT 810 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS FROM NEAR WINDHAM CONNECTICUT TO LEDYARD TO
NEAR LEDYARD CONNECTICUT...MOVING NORTHEAST AT 40 MPH. BRIEF HEAVY
DOWNPOURS WILL BE AFFECTING PORTIONS OF WESTERN RHODE ISLAND BETWEEN
820 AM AND 9 AM. BRIEF TORRENTIAL DOWNPOURS ARE LIKELY WITH THESE
SHOWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALIZED HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS. SLOW DOWN
AND EXERCISE CAUTION IF DRIVING. DO NOT ATTEMPT TO DRIVE THROUGH
FLOODED ROADS.
&&
LAT...LON 4131 7189 4133 7190 4132 7185 4134 7183
4141 7184 4142 7180 4164 7179 4163 7195
4166 7216 4170 7221 4201 7171 4201 7162
4185 7151 4154 7158 4132 7182 4131 7188
TIME...MOT...LOC 1204Z 220DEG 35KT 4165 7214 4147 7197 4118 7204
FIELDSpecial weather statement, Aug 9, 9:43 AM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
943 AM EDT FRI AUG 9 2013
MAZ017-020-RIZ004>007-091430-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WASHINGTON RI-BRISTOL RI-
EASTERN KENT RI-NEWPORT RI-
943 AM EDT FRI AUG 9 2013
...STRONG THUNDERSTORMS APPROACHING NARRAGANSETT BAY AND SOUTHEAST
MASSACHUSETTS...
AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NORTH KINGSTOWN...MOVING NORTHEAST AT 30
MPH.
BRIEF DOWNPOURS AND WIND GUSTS UP TO 30 MPH CAN BE EXPECTED WITH
THIS STORM. BE ALERT FOR MINOR URBAN FLOODING...ESPECIALLY IN THE
FALL RIVER AND NEW BEDFORD AREAS.
LOCATIONS IMPACTED INCLUDE...
FALL RIVER...WARWICK...BRISTOL...BARRINGTON...EAST GREENWICH...
WARREN...SWANSEA...SOMERSET...DIGHTON...TIVERTON...WESTPORT...
PORTSMOUTH AND PRUDENCE ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4149 7144 4171 7152 4174 7138 4173 7139
4172 7137 4177 7133 4184 7110 4163 7099
4150 7140 4162 7133 4160 7137 4160 7137
4163 7134 4166 7135 4165 7141 4159 7140
4158 7145 4153 7141
TIME...MOT...LOC 1339Z 239DEG 24KT 4157 7145
JWDSpecial weather statement, Aug 9, 10:44 AM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1044 AM EDT FRI AUG 9 2013
MAZ017-018-020-021-RIZ002-004-005-007-091530-
NORTHERN BRISTOL MA-SOUTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-BRISTOL RI-EASTERN KENT RI-
SOUTHEAST PROVIDENCE RI-NEWPORT RI-
1044 AM EDT FRI AUG 9 2013
...HEAVY RAIN HEADING ACROSS RHODE ISLAND AND INTO SOUTHEAST
MASSACHUSETTS...
AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY RAIN ACROSS MUCH OF RHODE ISLAND...MOVING NORTHEAST
AT 30 MPH.
RAINFALL RATES OF UP TO 1 INCH PER HOUR CAN BE EXPECTED...AS THIS
AREA OF HEAVY RAIN MOVES ACROSS MUCH OF SOUTHEAST MASSACHUSETTS
THROUGH 1130 AM.
MINOR URBAN FLOODING WILL AFFECT PROVIDENCE...CRANSTON...WARWICK AND
FALL RIVER.
OTHER LOCATIONS IMPACTED INCLUDE...
TAUNTON...PAWTUCKET...SEEKONK...JOHNSTON...SWANSEA...SOMERSET...DIGHTON
AND REHOBOTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4180 7157 4199 7116 4175 7085 4153 7134
4171 7116 4172 7126 4158 7133 4172 7129
4171 7130 4179 7137 4179 7138 4165 7136
4169 7145 4160 7137 4162 7145 4151 7137
TIME...MOT...LOC 1438Z 233DEG 25KT 4165 7136
JWDSpecial weather statement, Aug 9, 11:35 AM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1135 AM EDT FRI AUG 9 2013
MAZ013-015>019-091615-
SUFFOLK MA-EASTERN PLYMOUTH MA-NORTHERN BRISTOL MA-
EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-WESTERN NORFOLK MA-
1135 AM EDT FRI AUG 9 2013
...HEAVY RAIN HEADING TO THE SOUTH SHORE...
AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF HEAVY RAIN OVER SOUTHEAST MASSACHUSETTS...MOVING
NORTHEAST AT 30 MPH.
RAINFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED ACROSS THE
SOUTHERN SUBURBS OF BOSTON...AND AS FAR SOUTH AS PLYMOUTH THROUGH
1230 PM.
DRIVERS ON ROUTES 3 AND 24 WILL ENCOUNTER POOR VISIBILITY AND
PONDING OF WATER.
OTHER LOCATIONS IMPACTED INCLUDE...
BROCKTON...QUINCY...WEYMOUTH...PLYMOUTH...
BRAINTREE...HULL...HOLBROOK...MIDDLEBOROUGH AND BRIDGEWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4178 7097 4214 7139 4233 7096 4229 7102
4228 7095 4225 7096 4226 7085 4230 7089
4229 7094 4230 7093 4231 7089 4221 7072
4208 7064 4200 7064 4201 7060 4199 7063
4200 7071 4195 7058
TIME...MOT...LOC 1530Z 233DEG 24KT 4205 7101
JWDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:11 AM EDT | Flash Flood Watch | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 15 hr |
| Aug 9, 7:31 AM EDT | Areal Flood Advisory | BOX | Franklin, Hampshire, Worcester | 119 min |
| Aug 9, 8:25 AM EDT | Areal Flood Advisory | BOX | Hampden | 3 hr |
| Aug 9, 9:43 AM EDT | Special Weather Statement | BOX | Bristol | 47 min |
| Aug 9, 10:44 AM EDT | Special Weather Statement | BOX | Bristol | 46 min |
| Aug 9, 11:21 AM EDT | Flash Flood Warning | BOX | Hampden, Hampshire | 3 hr |
| Aug 9, 11:35 AM EDT | Special Weather Statement | BOX | Norfolk, Plymouth | 40 min |
| Aug 9, 11:58 AM EDT | Areal Flood Advisory | BOX | Bristol, Norfolk, Plymouth, Suffolk, Worcester | 3 hr |
| Aug 9, 12:40 PM EDT | Special Weather Statement | BOX | Hampden | 50 min |
| Aug 9, 1:05 PM EDT | Special Weather Statement | BOX | Worcester | 40 min |
| Aug 9, 2:14 PM EDT | Flash Flood Warning | BOX | Hampden, Hampshire | 3 hr |
| Aug 9, 3:01 PM EDT | Areal Flood Advisory | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk | 3 hr |
| Aug 9, 3:05 PM EDT | Areal Flood Advisory | BOX | Middlesex, Worcester | 3 hr |
| Aug 9, 4:29 PM EDT | Special Weather Statement | BOX | Barnstable | 46 min |
| Aug 9, 5:22 PM EDT | Areal Flood Advisory | BOX | Hampden | 3 hr |
| Aug 9, 10:16 AM EDT | Areal Flood Advisory | BOX | Cheshire, Hillsborough | 119 min |
Nearby
Flash Flood Warnings in Massachusetts, 2013Flash Flood Warnings in New Hampshire, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.